Hail, Middlesex
- When
- May 12, 3:12 PM EST
- Where
- Middlesex County, South Plainfield
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.583, -74.417
A severe thunderstorm knocked down a few trees and blew over a fence in South Plainfield Borough. There were also numerous reports of quarter size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A severe thunderstorm knocked down a few trees and blew over a fence in South Plainfield Borough. There were also numerous reports of quarter size hail. In neighboring Edison Township the same thunderstorm tore down wires on three blocks. The combination of the damaging winds and lightning caused about 20,000 Public Service Electric and Gas customers to lose power throughout the day in central New Jersey including Middlesex County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 12, 3:00 PM EST, 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 400 PM EDT WED MAY 12 2004 SCATTERED SHOWERS/TSTMS WILL CONT TO ARND MIDNIGHT. WILL HAVE CHC POPS NRN ZONES AND SLGT CHC SRN ZONES. FRONTAL ZONE TO OUR NORTH IS EXPECTED TO BECOME STATIONARY JUST TO OUR NORTH. SUMMERTIME PATTERN WILL CONTINUE UNTIL A STRONGER COLD FRONT PUSHES ACROSS SAT NIGHT. SCT SHWRS/TSTMS MAY DEVELOP AGAIN THURSDAY AND FRIDAY...BUT SHOULD NOT BE AS NUMEROUS AS TODAY. WILL CARRY CHC POPS ONLY FOR NRN ZONES. A MORE WIDESPREAD SHWR/TSTM EVENT IS EXPECTED SAT AFTN AND SAT NIGHT AS THE FRONT CROSSES THE AREA. WILL CONT CHC POPS SUN MRNG FOR OUR SRN ZONES. WILL GO SLIGHTLY ABOVE GUID HIGH TEMPS FOR THE NEXT SEVERAL DAYS. MARINE AREA RELATIVELY QUIET...NO ADVS/WATCHES/WRNGS. .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE/OCEAN...NONE. MARINE/DEL BAY...NONE. RPW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 445 AM EDT WED MAY 12 2004 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-121200- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- 445 AM EDT WED MAY 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON. HEAVY RAINFALL CAN BE EXPECTED WITH THESE STORMS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. KRUZDLO
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1110 AM EDT WED MAY 12 2004 DEZ001>003-MDZ008-012-015-020-NJZ009-010-012-013-015>023-027- PAZ067>071-122200- ATLANTIC NJ-BUCKS PA-CAMDEN NJ-CAPE MAY NJ-CAROLINE MD-CECIL MD- CHESTER PA-CUMBERLAND NJ-DELAWARE PA-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-MERCER NJ-MIDDLESEX NJ- MONTGOMERY PA-NEW CASTLE DE-NORTHWESTERN BURLINGTON NJ-OCEAN NJ- PHILADELPHIA PA-QUEEN ANNES MD-SALEM NJ-SOMERSET NJ- SOUTHEASTERN BURLINGTON NJ-WESTERN MONMOUTH NJ- 1110 AM EDT WED MAY 12 2004 ...UNSEASONABLY HOT AND HUMID CONDITIONS THIS AFTERNOON... HIGH PRESSURE ACROSS THE WESTERN ATLANTIC WILL CONTINUE TO CIRCULATE A VERY WARM AND HUMID AIR MASS ACROSS THE REGION. TEMPERATURES WILL TOP OUT NEAR 90 DEGREES IN MANY AREAS, AND THIS COUPLED WITH HIGH HUMIDITY WILL CAUSE IT TO FEEL UNSEASONABLY HOT AND HUMID THIS AFTERNOON AND EVENING. IF SPENDING TIME OUTDOORS THIS AFTERNOON, KEEP HYDRATED BY DRINKING PLENTY OF WATER AND DRESS IS LIGHT WEIGHT LIGHT COLORED CLOTHES. TAKE FREQUENT BREAKS IN THE SHADE AND IF POSSIBLE, SEEK A BUILDING WHICH IS AIR CONDITIONED. ALSO, MAKE SURE PETS ARE KEPT INDOORS AND ARE PROVIDED WITH PLENTY OF WATER. WITH THE HEAT AND HUMIDITY IN PLACE, LITTLE RELIEF CAN BE EXPECTED AS ANY THUNDERSTORM ACTIVITY SHOULD BE ISOLATED THIS AFTERNOON AND EVENING. IF TEMPERATURES HIT 90 DEGREES THIS AFTERNOON AT THE PHILADELPHIA INTERNATIONAL AIRPORT, IT WOULD BE THE FIRST TIME THIS SEASON. GORSE/HOUTAS
The Philadelphia radar (KDIX), 71 km away, was scanning. The volume nearest the first event began at 20:10 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2004Every state in 2004This day in weather historyWarnings in New Jersey, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398847, 5398848.